Colorado, 2025

Hail in Colorado, May 22, 2025

May 22, 2025 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm dropped southeast out of Wyoming and produced one inch hail over northeast Weld County before it dissipated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm dropped southeast out of Wyoming and produced one inch hail over northeast Weld County before it dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 22, 4:15 PM MST, 3 hours 32 minutes earlier. Its key messages:

  • Warmest day of the week Friday. A couple severe storms possible northeast plains in the afternoon/early evening.
  • Severe storm threat increases Saturday, but hinges on stratus and amount of warming.
  • Higher shower and storm coverage through the Memorial Day Weekend, along with cool temperatures.
  • Gradual warming next week with more typical shower/storm coverage each afternoon and evening.
Area forecast discussion, May 22, 4:15 PM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
515 PM MDT Thu May 22 2025

.KEY MESSAGES...

- Warmest day of the week Friday. A couple severe storms possible
  northeast plains in the afternoon/early evening.

- Severe storm threat increases Saturday, but hinges on stratus
  and amount of warming.

- Higher shower and storm coverage through the Memorial Day
  Weekend, along with cool temperatures.

- Gradual warming next week with more typical shower/storm
  coverage each afternoon and evening.

&&

.DISCUSSION /Through Thursday/...
Issued at 257 PM MDT Thu May 22 2025

Main forecast concern will surround thunderstorm chances and
intensity as we head into this Memorial Day Weekend.

We still have a chance of a few showers and storms this evening,
as we are now getting closer to convective temps (upper 70s).
We're starting to see a little cumulus along a north-south
oriented Denver Convergence Vorticity Zone (DCVZ) from around
Johnstown to the west side of DIA to near Centennial. Low level
moisture has been a little more than earlier advertised, with
lower to mid 40s dewpoints on most of the plains. Thus, MLCAPE
has been able to increase to over 500 j/kg while CIN is eroding as
we continue to warm. Latest ACARS soundings also show us getting
close to breaking the cap. Thus, it's not entirely impossible we
don't pop a couple strong thunderstorms late this afternoon into
early evening. Marginal severe hail and/or a landspout can't be
ruled out. Also, a couple storms will be possible near the
Wyoming/Nebraska border overnight as a weak shortwave moves across
Wyoming - we think the main chance of storms would stay farther
north.

On Friday, flat upper level ridging occurs and the thermal ridge
shifts east across the state. This will be the warmest day with
highs pushing into the lower to mid 80s across the plains.
Southerly low level flow will continue to advection moisture
northward across the eastern plains, while a dryline forms along
the downslope moving off the Front Range and shifts east. MLCAPE
will rise into the 1000-1500 J/kg range where the best combination
of heat and moisture exists. Right now, the most likely location
for that would be along/east of a Sterling to Akron line, but some
chance moisture could hold as far west as Fort Morgan. Anywhere
east of that a couple severe storms/supercells are probable (>50%
chance) with large hail, damaging winds, and even a tornado
threat.

The weather pattern becomes more active this weekend, as an upper
level trough, increasing low level moisture, and some upslope all
join together. For Saturday, low level moisture is expected to
increase further as east/southeast winds develop and advect higher
dewpoints across the High Plains. This occurs as surface pressure
falls are expected ahead of an upper level trough pushing east
across the Great Basin and Northern Rockies. There will be another
risk of severe storms, but this time pushing back to the Front
Range and I-25 Corridor. That severe threat, however, hinges on
the depth of the stratus deck and how much surface heating occurs.
The models have trended cooler which seems reasonable in this
pattern, but that doesn't necessarily mean we won't break the cap.
The low levels may be only warming slightly to moist adiabatic,
but there's still sufficient MLCAPE and rather strong shear to
warrant a risk of severe storms with all hazards possible. SPC
outlook is Marginal Risk at this time but considering the time of
year, low LCLs, and potential this could get upgraded especially
if we can still get MLCAPE of ~1000 J/kg.

Sunday is still shaping up to be the wettest day, as there may be
morning showers or light drizzle, replaced by more convective
shower and storm coverage in the afternoon. That would occur given
a more neutral but moist stability profile (still some weak
MLCAPE <600 J/kg). We could even see some locally heavy rain
(30-40% chance) if we get a little heating. High temperatures,
however, will be quite cool with highs only expected in the lower
to mid 60s, and that could be generous if we fill in with a low
level stratus deck.

While the trough is still near us for Memorial Day, it is forecast
to move east of the forecast area during the day. Thus, as long as
it doesn't slow any further we shouldn't see a washout. However,
that does bear watching since timing of just a few hours could
make a big difference. For now, we'll have a lower chance of
showers and storms in line with ensemble guidance. Temperatures
will still be below normal, with highs in the 60s expected.

There's not much to change in the expectations for the eventual
weather pattern early next week - we'll still be caught somewhere
in between a trough to the east and a building ridge/weak zonal
flow over the Great Basin or Northern Rockies. This would keep
scattered showers and storms in the forecast each day due to
lingering moisture in light flow aloft. Temperatures should begin
a slow warming trend.

&&

.AVIATION /00Z TAFS through 00Z Saturday/...
Issued at 510 PM MDT Thu May 22 2025

A boundary is nearly stationary just to west and north of DIA. So
far it hasn't moved much so winds should continue mainly from the
south this evening. West side of DIA may be more SSW while east
side is SSE. Late tonight winds will decrease by 10z and
eventually go more west by 15z Fri. Winds by early Fri aftn will
become northerly. Finally, there is still a 10% chance of a high
based shower/tstm thru 02z if something develops on the boundary.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Barjenbruch
AVIATION...RPK
Hazardous weather outlook, May 22, 10:07 AM MST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1107 AM MDT Thu May 22 2025

COZ030>051-231715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1107 AM MDT Thu May 22 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will be possible today,
spreading from the mountains this afternoon onto the plains by
late afternoon or evening. Wind gusts to 45 mph and mainly just
light rain or sprinkles will be possible from the showers and
storms. However, there is a very small threat than a lone storm
or two on the plains could become strong with hail and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A couple severe thunderstorms will be possible on the eastern
plains Friday afternoon and early evening, mainly along and east
of a Sterling to Akron line. Storm coverage and intensity will see
an increase by Saturday, with a few severe storms possible along
the Front Range and I-25 Corridor. Scattered to numerous showers
and storms can then be expected through Sunday, but cooler weather
will likely limit instability and any severe storm threat.
Memorial day should see a little lower shower and storm coverage,
but temperatures remaining a few degrees below normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, May 22, 6:33 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Denver CO
733 PM MDT Thu May 22 2025

COZ038-042-230215-
Northeast Weld County CO-Larimer County Below 6000 Feet/Northwest
Weld County CO-
733 PM MDT Thu May 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WELD COUNTY UNTIL
815 PM MDT...

At 733 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Pine Bluffs Municipal Airport, or 31 miles
southwest of Kimball, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4100 10428 4100 10369 4091 10377 4095 10435
      4100 10435
TIME...MOT...LOC 0133Z 253DEG 21KT 4105 10420

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Danielson
Special weather statement, May 22, 7:41 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Denver CO
841 PM MDT Thu May 22 2025

COZ042-048-230330-
Northeast Weld County CO-Logan County CO-
841 PM MDT Thu May 22 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LOGAN AND
NORTHEASTERN WELD COUNTIES UNTIL 930 PM MDT...

At 841 PM MDT, Doppler radar was tracking a line of strong
thunderstorms extending from 16 miles northeast of Pawnee Buttes to
6 miles east of Pawnee Buttes, or extending from 39 miles northwest
of Sterling to 37 miles west of Sterling, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Pawnee Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4080 10403 4093 10393 4100 10389 4100 10349
      4082 10355 4073 10357
TIME...MOT...LOC 0240Z 280DEG 20KT 4099 10376 4087 10382 4081 10386

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH

RPK

The radar

The Cheyenne radar (KCYS), 90 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weld

When
May 22, 7:47 PM MST to 7:55 PM MST
Where
Weld County, 14.18 mi NE of Pawnee Buttes
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.950, -103.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251262.